Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 176, NWS Sioux Falls, SD

July 17, 2010Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2010, 7:28 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2010, 7:28 PM CDT (00:28 UTC)
Expired
Jul 17, 2010, 8:15 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 4:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2689 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-117 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
-0.9
Supercell composite
-10.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:15 PM CDT, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM CDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT SAT JUL 17 2010

.DISCUSSION...

PRETTY GOOD CAP IN PLACE WITH 13 TO 15 DEG CELSIUS AIR AT 70H OVER
MOST OF SOUTHEAST SOUTH DAKOTA.  THE QUESTION FOR THIS EVENING IS
WILL THE CAP BREAK WITH SOME LOCATIONS APPROACHING CONVECTIVE TEMP
OR WILL IT WAIT FOR FRONT AND INTERACTION WITH STORMS TO OUR NORTH?
ATTM...I DON'T FEEL CONFIDENT THAT THE CAP WILL BREAK EVEN THOUGH
HR3 MODEL SHOWS CONVECTION INITIATION IN CENTRAL SOUTH DAKOTA ALONG
FRONT.  REASONING FOR NOT FOLLOWING HR3 IS THAT IT ALREADY SHOWS
CONVECTION SHOULD BE OCCURRING AT 19Z IN PORTIONS OF THE AREA WHICH
HASNT OCCURRED.  EXPECT CONVECTION TO DEVELOP AFTER 00Z AS FRONT
IMPINGES ON THE AREA AND STORMS TO NORTH START TO INFLUENCE THE
AREA.  SEVERE THREAT WILL CONTINUE BUT BY THE TIME IT REACHES OUR
CWA IT MAY BE MORE A WIND THREAT THAN ANYTHING ELSE.  TORNADO AND
HAIL THREAT ONLY POSSIBLE WITH INITIAL DEVELOPMENT AND MORE FAVORED
TO THE NORTH OF CWA.

AFTER FRONT PUSHES THRU TONIGHT...SFC HIGH WL SETTLE OVR THE CWA ON
SUN PRODUCING MILD TEMPS AND LESS HUMIDITY. PBLY WL SEE SOME CU
DEVELOP DURING THE DAY SO WL GO WITH PC SKIES.

LATE SUN NITE AND MON BECOME A PBLM AS MODELS DIFFER ON STRENGTH OF
S/W. BOTH EC AND NAM WEAKER AND BASICALLY KEEP PRECIP ACRS FAR WRN
CWA WHILE BOTH GEM AND GFS PROGRESS THIS WAVE ACRS CWA DURING THE
DAY ALONG WITH SCT RW/TRW. ALSO BOTH NAM AND EC KEEP LOW LEVELS DRY
AND THUS PRODUCE NO RAIN E OF JAMES RVR. WITH THE UNCERTAINTY OF
THIS WAVE WILL KEEP CHC OF RW/TRW SPREADING W TO E ACRS CWA MON INTO
MON EVE. WITH ELY FLO AND CLOUD COVER...EXPECT TEMPS TO BE BLO NORM
ACRS CWA ON MON.

AFTER MON...FNT STALLS FM E TO W ACRS NEB AND IA WITH PERIODIC WAVES
MOVING EWD ACRS THE PLAINS. THIS IS A GOOD SET UP FOR NOCTURNAL AND
EARLY MORN STORMS JUST ABOUT EVERY DAY IN THE FCST PD. THE BEST CHC
WL BE ACRS SRN CWA CLOSER TO BNDRY BUT IF FNT LIFTS A LITTLE FURTHER
N...THEN ALL OF CWA WL HAVE DECENT CHANCES OF RAIN. SO FOR NOW WL GO
CHC POPS DURING THE NIGHTIME HOURS...TRIMMING BACK TO SLIGHT CHC
DURING THE DAY. TEMPS EXPECTED TO BE CLOSER TO NORM FOR TUE INTO
SAT...BUT ANY COMPLEX THAT DEVELOPS DURING THE NIGHTIME HOURS WUD
HAVE IMPACT ON DAYTIME TEMPS. SINCE TIMING OF THESE MESO FEATURES IN
THE EXTENDED PDS WL BE DIFFICULT...WL NOT STRAY MUCH FM CURRENT HIGH
TEMPS AND HPC GUID.

&&

.AVIATION...

VFR CONDITIONS EXPECTED UP TO -TSRA DEVELOPMENT...WHICH SHOULD BE
AFTER 00Z.  BIG QUESTION ALL DAY CONTINUES TO BE...HOW EXTENSIVE
WILL THE CONVECTION BE WITH THE CAP IN PLACE.  AT THIS POINT...TSRA
DEVELOPMENT WILL HAVE TO WAIT UNTIL STORMS TO THE NORTH START
DEVELOPING ALONG FRONT AND BEGINS INTERACTING WITH COOL POOL ALOFT.
AT THIS POINT...I FEEL MOST OF THE STORMS WILL BE EAST KHON SO I
LEFT OUT MENTION OF TSRA.  INCLUDED MENTION OF SEVERE IN KFSD TAF
BUT AFTER 02Z.  KSUX SHOULD SEE TSRA AS WELL BUT CHANCES FOR SEVERE
ARE LESS.  OUTSIDE TSRA ACTIVITY CIGS SHOULD BE VFR.

HEITKAMP

&&

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR IAZ020>022-031-032.

MN...NONE.

NE...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR NEZ013-014.

SD...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR SDZ068>071.

&&
Hazardous weather outlook, Jul 17, 11:08 AM CDT, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CDT SAT JUL 17 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1108 AM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
THIS EVENING ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...AND NORTHWEST
IOWA. ANY OF THE STORMS THAT DEVELOP HAVE THE POTENTIAL FOR HAIL
AND STRONG WINDS.  A FEW TORNADOES ARE POSSIBLE WITH INITIAL
STORM DEVELOPMENT IN AREAS OF SOUTHWEST MINNESOTA.  THE MOST
LIKELY AREAS TO EXPERIENCE THESE SEVERE STORMS WILL BE ALONG AND
EAST OF INTERSTATE 29.

TO THE WEST OF THE INTERSTATE...SEVERE THUNDERSTORMS ARE STILL
POSSIBLE BUT WILL NOT BE AS WIDESPREAD DUE TO THE WARM AIR ALOFT.
 THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS.

FLOODING...
THE EXPECTED MOVEMENT OF THE STORMS THAT DEVELOP THIS AFTERNOON
AND EVENING SHOULD MINIMIZE THE FLASH FLOOD THREAT.
HOWEVER...THE BRIEF PERIODS OF HEAVY RAIN ACROSS PORTIONS OF
SOUTHWEST MINNESOTA MAY RESULT IN LOCALIZED URBAN DRAINAGE ISSUES
OR PONDING OF WATER.

EXCESSIVE TEMPERATURES...
HEAT INDICES ARE EXPECTED TO THE 105 TO 110 DEGREE RANGE FOR A
FEW HOURS THIS AFTERNOON IN PORTIONS OF THE MISSOURI RIVER
VALLEY...FROM SPRINGFIELD AND YANKTON SOUTH DAKOTA...TO SIOUX
CITY AND STORM LAKE IOWA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE LATE MONDAY NIGHT...BUT
MORE LIKELY DURING THE OVERNIGHT HOURS OF MONDAY NIGHT.  THE
STORMS ARE NOT EXPECTED TO BE SEVERE BUT A FEW STORMS COULD
PRODUCE WIND GUSTS TO 40 OR 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM FOR AREAS ALONG
AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 17, 6:32 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             MITCHELL                43.73N 98.03W
07/17/2010  E0.75 INCH       DAVISON            SD   LAW ENFORCEMENT

&&

LAFLIN
Local storm report, Jul 17, 6:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     6 NW BRUCE              44.50N 96.98W
07/17/2010  E60 MPH          BROOKINGS          SD   TRAINED SPOTTER

            5 INCH DIAMETER BRANCH TORN OFF A TREE

&&

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:40 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody35 min
Jul 17, 7:54 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody36 min
Jul 17, 7:57 PM CDTFlash Flood WarningFSDBrookings3 hr
Jul 17, 8:32 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody43 min
Jul 17, 10:04 PM CDTTornado WarningFSDDickinson26 min
Jul 17, 10:15 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola45 min
Jul 17, 10:35 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson25 min
Jul 17, 10:57 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, O'Brien, Osceola48 min
Jul 17, 11:03 PM CDTFlash Flood WarningFSDDickinson3 hr
Jul 18, 12:40 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien50 min
Jul 17, 8:27 PM CDTFlash Flood WarningFSDLincoln, Lyon, Murray, Pipestone3 hr
Jul 17, 9:00 PM CDTSevere Thunderstorm WarningFSDCottonwood, Murray45 min
Jul 17, 9:07 PM CDTSevere Thunderstorm WarningFSDNobles, Pipestone, Rock23 min
Jul 17, 9:32 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.